Missouri, 2002

Flash Flooding in Missouri, May 12 to 13, 2002

May 12 to 13, 2002 · NWS SGF · 23 events in 23 counties and zones

Another in a series of thunderstorm complexes moved across the area producing excessive rainfall on the already saturated soils. Most of the heavy rainfall began across central Missouri Sunday morning May 12th, and then produced another round of torrential rainfall Sunday evening.

Where it happened

Every event with a place to put it; 23 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
23

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SGF wrote it up.

Another in a series of thunderstorm complexes moved across the area producing excessive rainfall on the already saturated soils. Most of the heavy rainfall began across central Missouri Sunday morning May 12th, and then produced another round of torrential rainfall Sunday evening. By Monday morning May 13th, a large area of two inches fell north of Interstate 44, with the heaviest bands of three to six inches from Joplin northeast to Greenfield, Bolivar and Urbana. Another area of excessive rain fell over eastern Texas, northern Shannon, and southern Dent counties where locally three to six inches fell.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Springfield, MO wrote its last area forecast discussion before the first event at May 12, 12:01 PM CST, 59 minutes earlier.

Area forecast discussion, May 12, 12:01 PM CST, 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPRINGFIELD MO
101 PM CDT SUN MAY 12 2002

LOOKS LIKE ANOTHER BUSY EVENING/NITE COMING ACROSS CWA.  SGF RADAR
SHOWING FAIRLY STRONG TSRA OVER SE KS ATTM...BEHIND THE COLD FRONT.
WAITING FOR SVR TSRA BOX TO COME OUT ANY MINUTE.

CLOUDS COVERS ALL CWA WHICH HAS KEPT TEMPERATURES IN THE LOW 70S TO
MID 60S BEHIND THE FRONT. MAIN PROBLEM IS WHAT TO DO WITH FFA. WILL
KEEP CURRENT THINKING AS PREVIOUS SHIFT AND TRIM OFF THE NWRN ZONES
OF CWA AND PUT A LIKELY POP...BASED ON MESO ETA QPF FIELDS.  WILL
KEEP THE FFA FOR REST OF CWA FOR TONIGHT.  LOOKS LIKE EARLY MORNING
HOURS MOST OF THE UPPER SUPPORT (5H TROF) IS PUSHING EAST OF CWA.

WILL GO WITH BLEND OF ETA/MAV FOR TEMPERATURES.  NICE/MILD/DRY
WEATHER FOR THE REST OF THE FORECAST.

ANOTHER 5H TROF WILL BEGIN TO AFFECT CWA BY END OF NEXT WEEK...MADE
ONLY MINOR CHANGES TO CURRENT EXTENDED.

WILL SEND UPDATED AFD AFTER DETERMINE FFA GOES AND UPDATE ZONES FOR
NEW SVR WEATHER BOX.

SS

In the hours before

Special weather statement, May 12, 12:00 PM CST, 1 hour before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-122245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPRINGFIELD MO
100 PM CDT SUN MAY 12 2002

...HEAVY RAIN POSSIBLE TONIGHT...MAINLY ALONG AND SOUTH OF
INTERSTATE 44...

* HAZARDOUS WEATHER THREAT(S)...

  IN ADDITION TO HEAVY RAIN...LARGE HAIL IS ALSO POSSIBLE.

* THREAT AREAS AND TIMING...

  BEST THREAT OF SEVERE WEATHER AND HEAVY RAIN WILL BE ALONG AND
  SOUTH OF INTERSTATE 44 FROM 6 PM TONIGHT TO 4 AM MONDAY MORNING.

* DISCUSSION...

  A COLD FRONT AND STRONG UPPER LEVEL STORM WILL PUSH ACROSS THE
AREA   TONIGHT...BRINGING ANOTHER ROUND OF MAINLY HEAVY RAIN.  THE
HEAVY    RAIN THAT FELL A FEW DAYS AGO HAS SATURATED THE
GROUND...AND IT      WILL NOT TAKE MUCH RAIN TO CREATE LOCALIZED
FLOODING. LOCATIONS      NORTH OF INTERSTATE 44 CAN EXPECT BETWEEN
ONE HALF TO ONE INCH OF    RAIN...WHILE SOUTH OF INTERSTATE 44...TWO
TO THREE INCHES ARE        POSSIBLE.

* SPOTTER ACTIVATION OUTLOOK...

  SPOTTER ACTIVATION IS NOT EXPECTED DUE TO THE MAIN THREAT BEING
  HEAVY RAIN.

* EXTENDED OUTLOOK...

  MORE RAIN IS EXPECTED BY LATE THURSDAY THROUGH SATURDAY.

SS

THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER
WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT
HTTP://WWW.CRH.NOAA.GOV/SGF
Special weather statement, May 12, 12:16 PM CST, 44 minutes before
MOZ066>071-077>081-088>096-101>104-130000-

SPECIAL WEATHER STATEMENT - SEVERE THUNDERSTORM WATCH
NATIONAL WEATHER SERVICE SPRINGFIELD MO
116 PM CDT SUN MAY 12 2002

THE NATIONAL WEATHER SERVICE HAS ISSUED SEVERE THUNDERSTORM WATCH
NUMBER 288...IN EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS SEVERE
THUNDERSTORM WATCH INCLUDES THE FOLLOWING COUNTIES...

IN MISSOURI:

BARRY...BARTON...CAMDEN...CEDAR...CHRISTIAN...DADE...DALLAS...
DOUGLAS...GREENE...HICKORY...JASPER...LACLEDE...LAWRENCE...
MCDONALD...NEWTON...PHELPS...POLK...PULASKI...ST. CLAIR...STONE...
TANEY...VERNON...WEBSTER AND WRIGHT.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE AVA...
BOLIVAR...BRANSON...CAMDENTON...FORT LEONARD WOOD...JOPLIN...
LEBANON...MONETT...MOUNT VERNON...NEOSHO...NEVADA...OSAGE BEACH...
OZARK...ROLLA...SPRINGFIELD AND STOCKTON.

A SEVERE THUNDERSTORM WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR
THE DEVELOPMENT OF SEVERE WEATHER...INCLUDING LARGE HAIL...DAMAGING
WINDS...AND LOCALLY HEAVY RAIN...IN AND CLOSE TO THE WATCH AREA.
WHILE SEVERE WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN
ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER
STATEMENTS AND POSSIBLE WARNINGS.

SS

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

23 flash flood. Local standard time, as filed.

Flash Flood, Barton

When
May 12, 1:00 PM CST to 4:00 PM CST
Where
Barton County, Milford
Reported by
LAW ENFORCEMENT
Coordinates
37.502, -94.347 (the zone’s center; the record gives no point)

Flash Flood, Polk

When
May 12, 2:55 PM CST to 5:55 PM CST
Where
Polk County, Bolivar
Reported by
LAW ENFORCEMENT
Coordinates
37.617, -93.400 (the zone’s center; the record gives no point)

Flash Flood, Cedar

When
May 12, 3:00 PM CST to 6:00 PM CST
Where
Cedar County, Stockton
Reported by
LAW ENFORCEMENT
Coordinates
37.724, -93.857 (the zone’s center; the record gives no point)

Flash Flood, Dallas

When
May 12, 3:45 PM CST to 6:45 PM CST
Where
Dallas County, Buffalo
Reported by
LAW ENFORCEMENT
Coordinates
37.680, -93.024 (the zone’s center; the record gives no point)

Flash Flood, Laclede

When
May 12, 3:45 PM CST to 6:45 PM CST
Where
Laclede County, Lebanon
Reported by
LAW ENFORCEMENT
Coordinates
37.658, -92.590 (the zone’s center; the record gives no point)

Flash Flood, Dade

When
May 12, 3:50 PM CST to 7:00 PM CST
Where
Dade County, Greenfield
Reported by
LAW ENFORCEMENT
Coordinates
37.432, -93.850 (the zone’s center; the record gives no point)

Flash Flood, Camden

When
May 12, 4:00 PM CST to 7:00 PM CST
Where
Camden County, Montreal
Reported by
LAW ENFORCEMENT
Coordinates
38.027, -92.766 (the zone’s center; the record gives no point)

Flash Flood, Phelps

When
May 12, 4:00 PM CST to 7:00 PM CST
Where
Phelps County, Rolla
Reported by
LAW ENFORCEMENT
Coordinates
37.877, -91.792 (the zone’s center; the record gives no point)

Flash Flood, Pulaski

When
May 12, 4:00 PM CST to 7:00 PM CST
Where
Pulaski County, Dixon
Reported by
LAW ENFORCEMENT
Coordinates
37.825, -92.208 (the zone’s center; the record gives no point)

Flash Flood, Dent

When
May 12, 5:30 PM CST to 8:30 PM CST
Where
Dent County, Jadwin
Reported by
LAW ENFORCEMENT
Coordinates
37.607, -91.508 (the zone’s center; the record gives no point)

Flash Flood, Jasper

When
May 12, 5:30 PM CST to 8:30 PM CST
Where
Jasper County, Jasper
Reported by
LAW ENFORCEMENT
Coordinates
37.204, -94.341 (the zone’s center; the record gives no point)

Flash Flood, Newton

When
May 12, 5:30 PM CST to 8:30 PM CST
Where
Newton County, Neosho
Reported by
LAW ENFORCEMENT
Coordinates
36.906, -94.339 (the zone’s center; the record gives no point)

Flash Flood, Hickory

When
May 12, 6:00 PM CST to 9:00 PM CST
Where
Hickory County, Cross Timbers
Reported by
LAW ENFORCEMENT
Coordinates
37.941, -93.321 (the zone’s center; the record gives no point)

Flash Flood, McDonald

When
May 12, 6:00 PM CST to 9:00 PM CST
Where
McDonald County, Powell
Reported by
LAW ENFORCEMENT
Coordinates
36.629, -94.348 (the zone’s center; the record gives no point)

Flash Flood, Maries

When
May 12, 7:00 PM CST to 10:00 PM CST
Where
Maries County, Brinktown
Reported by
LAW ENFORCEMENT
Coordinates
38.162, -91.925 (the zone’s center; the record gives no point)

Flash Flood, Miller

When
May 12, 7:00 PM CST to 10:00 PM CST
Where
Miller County, Iberia
Reported by
LAW ENFORCEMENT
Coordinates
38.215, -92.428 (the zone’s center; the record gives no point)

Flash Flood, Texas

When
May 12, 7:00 PM CST to 10:00 PM CST
Where
Texas County, Licking
Reported by
LAW ENFORCEMENT
Coordinates
37.317, -91.965 (the zone’s center; the record gives no point)

Flash Flood, Vernon

When
May 12, 7:00 PM CST to 10:00 PM CST
Where
Vernon County, Dederick
Reported by
LAW ENFORCEMENT
Coordinates
37.851, -94.342 (the zone’s center; the record gives no point)

Flash Flood, Douglas

When
May 12, 9:00 PM CST to May 13, 12:00 AM CST
Where
Douglas County, Ava
Reported by
LAW ENFORCEMENT
Coordinates
36.933, -92.499 (the zone’s center; the record gives no point)

Flash Flood, Ozark

When
May 12, 10:00 PM CST to May 13, 1:00 AM CST
Where
Ozark County, Udall
Reported by
LAW ENFORCEMENT
Coordinates
36.649, -92.445 (the zone’s center; the record gives no point)

Flash Flood, Shannon

When
May 12, 10:00 PM CST to May 13, 1:00 AM CST
Where
Shannon County, Akers
Reported by
LAW ENFORCEMENT
Coordinates
37.157, -91.400 (the zone’s center; the record gives no point)

Flash Flood, Taney

When
May 12, 10:00 PM CST to May 13, 1:00 AM CST
Where
Taney County, Ridgedale
Reported by
LAW ENFORCEMENT
Coordinates
36.655, -93.041 (the zone’s center; the record gives no point)

Flash Flood, Howell

When
May 12, 10:15 PM CST to May 13, 1:15 AM CST
Where
Howell County, West Plains
Reported by
LAW ENFORCEMENT
Coordinates
36.774, -91.886 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2002Every state in 2002This day in weather historyWarnings in Missouri, May 2002

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5299181, 5299256, 5299183, 5299185, 5299249, 5299184, 5299182, 5299255, 5299257, 5299186, 5299248, 5299253, 5299246, 5299251, 5299250, 5299252, 5299260, 5299261, 5299187, 5299254, 5299258, 5299259, 5299247.